Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, June 9, 2011

June 9, 2011 · NWS CTP · 26 events in 11 counties and zones

A strong cold front triggered numerous severe thunderstorms across central and eastern Pennsylvania. The storms produced widespread wind damage and several reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong cold front triggered numerous severe thunderstorms across central and eastern Pennsylvania. The storms produced widespread wind damage and several reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 9, 12:53 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 9, 12:53 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
153 PM EDT THU JUN 9 2011

.SYNOPSIS...
ANOTHER HAZY HOT AND HUMID DAY IS IN STORE FOR THE REGION AND
THERE WILL THE CHANCE FOR SOME GUSTY AFTERNOON SHOWERS AND
THUNDERSTORMS AS A COLD FRONT MOVES INTO THE AREA. THE COLD FRONT
WILL LIKELY STALL NEAR OR JUST SOUTH OF THE MASON DIXON LINE
BEFORE LIFTING BACK NORTH ACROSS PENNSYLVANIA FRIDAY INTO
SATURDAY. WITH THIS FRONT NEARBY...UNSETTLED CONDITIONS WILL
PREVAIL FOR THE UPCOMING WEEKEND. DRIER AND COOLER CONDITIONS WILL
FOLLOW FOR MONDAY INTO TUE. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH A LOW PRESSURE SYSTEM MOVING EASTWARD TOWARD PA
SOMETIME AROUND THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPDATE FOR SEVERE THUNDERSTORM WATCH #451 IN EFFECT UNTIL 00Z.

POSTED A HEAT ADVISORY FOR OUR SERN ZONES NOON-8 PM TODAY...WITH
HEAT INDICES IN THE 100-103F RANGE FOR UP TO SEVERAL HOURS THIS
AFTERNOON.

     TAKEN FROM LATEST SWOMCD...MESOSCALE DISCUSSION...

TRENDS ARE BEING MONITORED FOR AN INCREASING SEVERE THUNDERSTORM
THREAT.  ONE OR MORE WATCHES WILL PROBABLY BE NEEDED BY THE 16-18Z
TIME FRAME.

INHIBITION FOR THE POTENTIALLY MODERATE TO STRONGLY UNSTABLE
BOUNDARY LAYER PRESENT ACROSS MUCH OF THE REGION IS GRADUALLY
WEAKENING WITH DAYTIME HEATING.  THIS IS OCCURRING AS WEAK MID-LEVEL
HEIGHT FALLS...ASSOCIATED WITH A SERIES  OF SHORT WAVE IMPULSES ON
THE SOUTHERN FRINGE OF THE STRONGER WESTERLIES...BEGINS TO SPREAD TO
THE EAST OF THE LOWER GREAT LAKES REGION.  UPPER SUPPORT...COUPLED
WITH PRE-FRONTAL LOW-LEVEL FORCING ALONG INLAND ADVANCING LAKE
BREEZES AND FAVORABLE OROGRAPHY...ARE EXPECTED TO SUPPORT THE
INITIATION OF STORMS WITHIN THE NEXT HOUR OR TWO... INCREASING
THROUGH THE 17-19Z TIME FRAME.  ALTHOUGH WESTERLY DEEP LAYER FLOW
FIELDS AND SHEAR WILL REMAIN RATHER MODEST /25-35 KT/...AS LOW-LEVEL
LAPSE RATES CONTINUE TO STEEPEN...THERMODYNAMIC PROFILES WILL BECOME
SUFFICIENT TO SUPPORT THE RISK FOR LARGE HAIL AND LOCALLY DAMAGING
WINDS.

     .

LATEST MESO GRAPHICS SHOW 3000-4000J OF CAPE WITH WEAKENING
INHIBITION. MID LEVEL TEMPS STILL EXCEED 8C BUT ARE EVENTUALLY
FORECAST TO COOL DOWN. LOW LEVEL ENVIRONMENT REMAINS UNFAVORABLE
AS FAR AS CONVERGENCE GOES WITH THE FRONT CONFINING BEST
CONVERGENCE TO AREAS NORTH OF THE BORDER. SO OVER THE NEXT FEW
HOURS INITIATION WILL LIKELY BE MAINLY OROGRAPHIC WITH THE LAKE
BREEZE EVENTUALLY HELPING DEVELOP MORE OF A LINE OF CONVECTION AS
THE AFTERNOON HEATS UP AND THE MID LEVELS CHILL OUT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THE RATHER STRONG COLD FRONT FOR EARLY JUNE WILL DRIFT SOUTH
ACROSS THE AREA TONIGHT/FRI MORNING...BUT FLOW ALOFT GOES NEARLY
ZONAL...SO THIS BOUNDARY WILL ESSENTIALLY STALL OUT NEAR OR JUST
TO THE SOUTH OF THE MASON/DIXON LINE FRIDAY.

THE BULK OF THE COOLING/DRIER DEWPOINT AIR BEHIND THIS FRONT WILL
OCCUR ACROSS NRN PENN. A 6-8C MEAN 925-850MB TEMP GRADIENT WILL
OCCUR BETWEEN THE NEW YORK BORDER...AND MASON...DIXON LINE FRIDAY
AFTERNOON AND EVENING. THIS WILL YIELD MAX TEMPS ONLY IN THE MID
70S ACROSS THE NRN MTNS...WITH THE MERCURY BETWEEN 85-90F ACROSS
THE SERN VALLEYS. THE CLOSE PROXIMITY OF THE QUASI-STNRY FRONT AND
COOLER TEMPS ALOFT WILL FAVOR SCATTERED AFTERNOON SHOWERS AND
TSRA...ESPECIALLY ACROSS THE SOUTHERN HALF OF PENN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE FRONTAL BOUNDARY WILL LIFT BACK TO THE NE ACROSS CENTRAL PENN
AND THE SUSQ VALLEY FRIDAY NIGHT AND SATURDAY BRINGING
ADDITIONAL...SCATTERED SHOWERS AND TSRA.

THE APPROACH OF A COLD FRONT FROM THE MIDWEST WILL HELP TO RAMP UP
THE AREAL COVERAGE AND INTENSITY OF TSRA LATER SAT AFTERNOON AND
EVENING...AS A RIBBON OF STEEPER MID LEVEL LAPSE RATES /AND PRECIP
WATER APPROACHING 2 INCHES/ PUSHES INTO CENTRAL PENN.

MAY DECIDE TO INCREASE POPS INTO THE LIKELY RANGE FOR MUCH OF THE
FCST AREA SAT AFTERNOON/EARLY SAT NIGHT.

THE COLD FRONT SHOULD CROSS THE COMMONWEALTH SUNDAY MORNING.
PRECIP CHANCES AND LLVL MOISTURE WILL GRADUALLY DECREASE FROM WEST
TO EAST IN THE WAKE OF THE CFROPA DURING THE DAY SUNDAY.

MONDAY AND TUE LOOK MAINLY DRY.

SOME CHC OF A SHOWER OR STORM FOR NEXT WED...BASED ON 12Z GFS.
FOR NOW...WENT LOW CHC.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR HZ FROM EARLIER TODAY HAS DISSIPATED ACROSS THE REGION AS OF
THE 18Z ISSUANCE. THE PRIMARY CONCERN FOR THE REMAINDER OF THE DAY WILL
BE THE DEVELOPMENT OF WIDELY SCATTERED SHRA/TSRA AHEAD OF AN
ADVANCING COLD FRONT. STORMS MAY BECOME SEVERE IN THE FAVORABLE
CONDITIONS PROVIDED BY THE WARM AND HIGHLY UNSTABLE AIR MASS.
TSTMS ARE ALREADY BEGINNING TO DEVELOP ACROSS THE NORTHERN TIER AS
OF 18Z AND WILL CONTINUE TO BUILD ACROSS THE REGION THROUGH 03Z.

AFTER THE FRONT MOVES THROUGH TONIGHT...MVFR/IFR BR AND HZ IS EXPECTED
TO RETURN TO MUCH OF THE REGION. ISOLATED CASES OF LIFR CEILINGS
ARE ALSO POSSIBLE BEFORE 12Z. HAZE WILL LINGER ACROSS MUCH OF THE
STATE ONCE AGAIN...ESPECIALLY WHERE RAIN FALLS THIS AFTERNOON.
UNSETTLED WEATHER IS EXPECTED TO RETURN TOMORROW
AFTERNOON...REMAINING IN PLACE FOR MUCH OF THE WEEKEND.

OUTLOOK...
THU NIGHT...MVFR NW / VFR SE. TSTMS LIKELY...REDUCING CIGS/VSBYS.
FRI-SUN...PRIMARILY VFR. SCT SHRA/TSRA WITH LOCAL RESTRICTIONS.
MON-TUE...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ057-059-
063>066.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE/STEINBUGL/KREKELER
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/MARTIN
AVIATION...LA CORTE/KOZAR
Hazardous weather outlook, Jun 9, 11:56 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT THU JUN 9 2011

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-058-101700-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-SCHUYLKILL-
1256 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER ROUND OF SCATTERED STRONG...TO POTENTIALLY SEVERE
THUNDERSTORMS WILL COME SATURDAY AFTERNOON AND EVENING AS A COLD
FRONT PUSHES EAST FROM THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ004-101700-
WARREN-
1256 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER ROUND OF SCATTERED STRONG...TO POTENTIALLY SEVERE
THUNDERSTORMS WILL COME SATURDAY AFTERNOON AND EVENING AS A COLD
FRONT PUSHES EAST FROM THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ057-059-063>066-101700-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1256 PM EDT THU JUN 9 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER ROUND OF SCATTERED STRONG...TO POTENTIALLY SEVERE
THUNDERSTORMS WILL COME SATURDAY AFTERNOON AND EVENING AS A COLD
FRONT PUSHES EAST FROM THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 9, 12:20 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT THU JUN 9 2011

PAZ006-037-091745-
POTTER PA-TIOGA PA-
120 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN TIOGA AND POTTER
COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED THE NORTHERN PORTIONS OF
POTTER AND TIOGA COUNTIES AT 120 PM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH AND
NICKEL SIZE HAIL ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS. BE
PREPARED TO ACT IF A WARNING IS ISSUED...AS THESE STORMS ARE
STRENGTHENING RAPIDLY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
STATE ROAD 449.

LAT...LON 4199 7692 4156 7761 4167 7815 4201 7814
      4201 7718 4200 7693

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 113 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Hail, Tioga

When
June 9, 1:25 PM EST
Where
Tioga County, 2.58 mi SW of Little Marsh
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.840, -77.430

Quarter-size (1-inch diameter) hail reported approximately 9 miles northwest of Wellsboro.

Hail, Cambria

When
June 9, 2:38 PM EST
Where
Cambria County, 1.58 mi W of Mundays Corner
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -78.880

Quarter-size (1-inch diameter) hail reported on Chickaree Mountain near the Cambria-Indiana county-line.

Hail, Lycoming

When
June 9, 3:53 PM EST
Where
Lycoming County, Jersey Shr
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.200, -77.270

Nickel-size (0.88-inch diameter) hail covering the ground in Jersey Shore.

Hail, Lycoming

When
June 9, 4:10 PM EST
Where
Lycoming County, 0.52 mi E of Muncy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.200, -76.790

Nickel-size (0.88-inch diameter) hail reported in Muncy.

Thunderstorm Wind, Lycoming

When
June 9, 4:10 PM EST
Where
Lycoming County, 0.52 mi E of Elimsport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.130, -77.010

Thunderstorm winds estimated near 60 mph knocked down trees in Elimsport.

Thunderstorm Wind, Lycoming

When
June 9, 4:10 PM EST to 4:12 PM EST
Where
Lycoming County, 1.69 mi WNW of Clarkstown
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.212, -76.759

A damaging microburst /straight line wind damage/ affected an area approximately 3 miles east of Muncy near the intersection of PA 405 and 442. The peak winds associated with the microburst were estimated at 90 mph, which snapped or uprooted several trees and produced minor structural damage.

Thunderstorm Wind, Franklin

When
June 9, 4:25 PM EST
Where
Franklin County, 0.69 mi N of East Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.910, -77.570

Thunderstorm winds estimated near 60 mph knocked down trees in Fayetteville.

Hail, York

When
June 9, 4:30 PM EST
Where
York County, 0.69 mi S of Dillsburg
Measured
1 in hail
Reported by
Public
Coordinates
40.110, -77.030

Quarter-size (1-inch diameter) hail reported in Dillsburg.

Thunderstorm Wind, Northumberland

When
June 9, 4:48 PM EST
Where
Northumberland County, 1.42 mi ENE of Elysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.879, -76.505

Thunderstorm winds estimated near 60 mph knocked down numerous trees and wires near Knoebels Amusement Park. The downed trees closed roads in the area.

Hail, York

When
June 9, 4:50 PM EST
Where
York County, 0.69 mi S of Eastmont
Measured
0.88 in hail
Reported by
Public
Coordinates
40.020, -76.820

Nickel-size (0.88-inch diameter) hail reported a few miles northeast of Dover.

Thunderstorm Wind, York

When
June 9, 4:50 PM EST
Where
York County, 1.26 mi WSW of Cly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.110, -76.750

Thunderstorm winds estimated near 60 mph knocked down numerous trees and wires near York Haven in Manchester, Conewago and Newberry Townships.

Thunderstorm Wind, Schuylkill

When
June 9, 4:50 PM EST
Where
Schuylkill County, 0.69 mi N of Tower City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.590, -76.550

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Tower City.

Thunderstorm Wind, Columbia

When
June 9, 4:55 PM EST
Where
Columbia County, 0.09 mi NW of Numidia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.881, -76.401

Thunderstorm winds estimated near 60 mph knocked down trees in Numidia.

Thunderstorm Wind, Cumberland

When
June 9, 5:00 PM EST
Where
Cumberland County, 1.28 mi S of Carlisle Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.252, -77.174

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Carlisle Springs in North Middleton Township.

Thunderstorm Wind, Lancaster

When
June 9, 5:04 PM EST
Where
Lancaster County, 1.02 mi NNE of Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.094, -76.665

Thunderstorm winds estimated near 60 mph knocked down trees and wires along PA 441 near Bainbridge. A large tree fell through the roof of a mobile home at 135 Hill Street in Conoy Township just west of Bainbridge and PA 441. There were no injuries.

Thunderstorm Wind, Cumberland

When
June 9, 5:13 PM EST
Where
Cumberland County, 1.58 mi E of New Kingstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.230, -77.040

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Silver Spring Township.

Thunderstorm Wind, Lancaster

When
June 9, 5:15 PM EST
Where
Lancaster County, 0.87 mi SE of Florin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.110, -76.510

Thunderstorm winds estimated near 60 mph knocked down trees near Mt. Joy and blew a roof off of a residential home in East Donegal Township.

Thunderstorm Wind, Lancaster

When
June 9, 5:20 PM EST
Where
Lancaster County, Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.030, -76.500

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Columbia.

Thunderstorm Wind, Schuylkill

When
June 9, 5:27 PM EST
Where
Schuylkill County, 1.73 mi ENE of Hometown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.830, -75.940

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Hometown in Rush Township. The downed trees closed PA 54 east of Hometown.

Thunderstorm Wind, Lancaster

When
June 9, 5:30 PM EST
Where
Lancaster County, 1.08 mi ENE of Durlach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.234, -76.210

Thunderstorm winds estimated near 60 mph knocked down several trees in Clay Township north of Ephrata.

Thunderstorm Wind, York

When
June 9, 5:40 PM EST
Where
York County, 1.2 mi N of Leaders Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.937, -76.697

Thunderstorm winds estimated near 60 mph knocked down several trees and large limbs on Green Springs Road near York.

Thunderstorm Wind, Adams

When
June 9, 5:44 PM EST
Where
Adams County, 0.69 mi N of Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.790, -77.370

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Fairfield.

Thunderstorm Wind, Lancaster

When
June 9, 5:45 PM EST
Where
Lancaster County, 0.53 mi W of Denver
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.230, -76.140

Thunderstorm winds estimated near 60 mph knocked down trees in East Cocalico Township near Denver.

Thunderstorm Wind, Lancaster

When
June 9, 5:55 PM EST
Where
Lancaster County, 0.34 mi WNW of Bowmansville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.202, -76.026

Thunderstorm winds estimated near 60 mph collapsed a barn at West Maple and Horning Road in Brecknock Township. There were no injures.

Thunderstorm Wind, York

When
June 9, 6:10 PM EST
Where
York County, 1.27 mi ESE of Stewartstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.740, -76.580

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Hopewell Township east of Stewartstown.

Lightning, Lancaster

When
June 9, 6:15 PM EST
Where
Lancaster County, 1.77 mi SE of Ninepoints
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.906, -76.022

A 13-year-old boy was killed by lightning in Lancaster County. The lightning death occurred around 1915 EDT in a farm field along the 1100 block of Bartsville Road in Sadsbury Township. The Lancaster County Coroner’s Office reported the boy was baling hay with his father, who was driving a team of horses. The boy was walking along side the baler when his father reported hearing a loud clap. When he turned around, he saw his son on the ground unresponsive. The coroner said the boy's death was the result of electrocution due to a lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lancaster2011-06-0913MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298023, 298024, 298025, 298028, 298035, 298039, 298040, 298031, 298041, 298029, 298043, 298045, 298044, 298049, 298050, 298051, 298053, 298054, 298055, 298081, 298056, 298058, 298060, 298082, 298061, 298080.